Tornadoes · United States · Texas · 2015
EF1 tornado, Canadian Hemphill Ar, Texas, May 27, 2015
This EF1 tornado ran 1.1 miles across Hemphill County on May 27, 2015, touching down at 6:05 PM CDT and reaching 600 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 27, 2015
- Touchdown
- 6:05 PM CDT (23:05 UTC)
- Lifted
- 6:08 PM CDT (23:08 UTC)
- On the ground
- 3 minutes
- Path length
- 1.1 miles (1.8 km)
- Path width
- 600 yards (549 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hemphill County
- Touchdown point
- 35.940, -100.435
- Lift-off point
- 35.953, -100.423
- Record number
- 1505271705-02
The damage survey
15 damage points were recorded along this path by NWS AMA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 130 mph.
- tree snapped - direction of damage is SSW. Far northern edge of damage path.
- western or northwestern edge of damage
- sheetmetal. likely the center point of path
- another nw point with tree damage on the edge
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
One of the more active severe weather days of the spring season brought large hail, bigger than baseballs in some cases, flooding, and tornadoes to the Texas Panhandle. One persistent intense supercell moved slowly across Hemphill County near Canadian and produced three tornadoes, one of which caused three injuries and was rated EF-2. Flooding from this slow moving storm closed Highway 83 north of Canadian during the evening. More flooding occurred further south in Armstrong County which caused road closures.
This was the first of two tornadoes that hit the same area within minutes. These tornadoes were documented on video within minutes of each other. It is nearly impossible to determine which tornado cause what damage but a swath of damage was noted, likely with some caused by each touchdown.
This tornado was reported by multiple storm chasers and also touched down within the damage path of the first EF-2 tornado. Eyewitness reports indicate that this tornado stayed over open fields and cause no additional damage.
This was the second of two tornadoes that hit the same area. These tornadoes were documented on video touching down within minutes of each other. It is nearly impossible to determine which tornado caused what damage but a swath of EF-1 damage was noted, likely with some caused by each touchdown. Estimated peak wind was 100 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
34 minutes of warning. NWS AMA issued a tornado warning for this county at 22:31 UTC, 34 minutes before the tornado touched down, in force until 23:15 UTC.
The county was under a tornado watch, issued at 19:46 UTC and running to 06:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:46 UTC | 06:00 UTC | Tornado Watch | AMA |
| 19:58 UTC | 21:00 UTC | Severe Thunderstorm Warning | AMA |
| 20:23 UTC | 21:15 UTC | Tornado Warning | AMA |
| 20:46 UTC | 00:00 UTC | Flash Flood Warning | AMA |
| 21:15 UTC | 22:15 UTC | Severe Thunderstorm Warning | AMA |
| 21:44 UTC | 23:15 UTC | Severe Thunderstorm Warning | AMA |
| 21:51 UTC | 22:30 UTC | Tornado Warning | AMA |
| 22:21 UTC | 23:15 UTC | Severe Thunderstorm Warning | AMA |
| 22:31 UTC | 23:15 UTC | Tornado Warning | AMA |
| 23:12 UTC | 00:00 UTC | Tornado Warning | AMA |
| 23:50 UTC | 03:00 UTC | Flash Flood Warning | AMA |
| 23:57 UTC | 00:45 UTC | Tornado Warning | AMA |
| 00:15 UTC | 00:45 UTC | Severe Thunderstorm Warning | AMA |
| 02:58 UTC | 09:00 UTC | Flash Flood Warning | AMA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:49 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at May 27, 3:20 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 27, 3:20 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 320 PM CDT WED MAY 27 2015 .DISCUSSION... CONVECTION HAS INITIATED OVER THE NORTHEASTERN TEXAS PANHANDLE. STORMS WILL DEVELOP QUICKLY AND LIKELY BECOME SEVERE OVER THE FAR EASTERN PANHANDLES THIS EVENING. VERY IMPRESSIVE SURFACE BASED CAPE VALUES OF 3000-4500 J/KG ARE PRESENT...AND A MODERATE AMOUNT OF WIND SHEAR...THOUGH MAINLY OF THE DIRECTIONAL VARIETY. THIS SHOULD BE ENOUGH TO SUPPORT SEVERE STORMS WITH MAINLY LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS...THOUGH A FEW TORNADOES ARE POSSIBLE AS WELL. STORMS WILL BE SLOW TO MOVE AND HAVE THE POTENTIAL FOR VERY HEAVY RAINFALL. FOR ADDITIONAL DETAILS ON TODAY'S SEVERE POTENTIAL...SEE MESOSCALE UPDATE IN PREVIOUS AFD. THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS COMES TONIGHT AS THE UPPER LEVEL TROUGH OVER BAJA WILL CONTINUE MOVING INLAND...AND SHORTWAVE IMPULSES WILL CONTINUE TO MOVE AHEAD OF IT IN GENERALLY WESTERLY FLOW. THIS WILL KEEP CHANCES FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE PANHANDLES THROUGH SATURDAY. A BIT DIFFICULT TO PICK OUT THE BETTER CHANCES DURING THIS PERIOD AS THE MAIN FORCING WILL BE LIKELY TIED TO SHORTWAVE ENERGY THAT HAS YET TO BE RESOLVED CLEARLY...AND AS SUCH...DID NOT DEVIATE MUCH FROM PREVIOUS FORECAST. ONE POSSIBILITY ARE THE AFTERNOONS AND EVENINGS OVER THE EASTERN PANHANDLES AGAIN AS SURFACE CONVERGENCE REMAINS IN PLACE...THOUGH SOME QUESTION AS TO WHETHER THAT AREA WILL BE IN THE PANHANDLES OR FURTHER EAST OVER OKLAHOMA. DEWPOINTS IN THE MID-60S ARE EXPECTED TO REMAIN SIMILAR TO TODAY'S PLACEMENT...AS WELL AS FORECASTED SURFACE BASED CAPE VALUES UPWARDS OF 2000 J/KG. THIS COULD BE LIMITED THOUGH BY LEFTOVER CLOUDS FROM ANY CONVECTION THAT FORMS OVERNIGHT TONIGHT. MOST CLEAR SIGNAL APPEARS TO BE FRIDAY AFTERNOON/EARLY SATURDAY MORNING AS WHAT IS LEFT OF THE TROUGH MOVES EASTWARD OVER THE PANHANDLES. ALSO APPEARS A SURFACE FRONT COULD PROVIDE SOME ADDITIONAL FORCING DURING THIS PERIOD. WIDESPREAD HEAVY RAIN IS POSSIBLE FROM ANY THUNDERSTORMS WE SEE DURING THE NEXT SEVERAL DAYS. BY SUNDAY....UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE FOUR CORNERS REGION WITH DRY NORTHWEST FLOW OVER THE PANHANDLES TO START THE WEEK. THIS SHOULD KEEP OUR AREA FAIRLY DRY...THOUGH ANY CONVECTION THAT FORMS UPSTREAM COULD MOVE INTO THE NORTHWESTERN PORTIONS OF THE PANHANDLES UNDER THIS FLOW REGIME. THE CENTER OF THE RIDGE STARTS PUSHING EAST AND BREAKING DOWN SOMEWHAT ON TUESDAY AS A DEEP UPPER LEVEL TROUGH MOVES INTO THE WEST COAST. ELSENHEIMER && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 60 75 58 76 56 / 40 60 40 20 50 BEAVER OK 62 79 61 78 56 / 50 60 50 40 50 BOISE CITY OK 58 77 55 74 52 / 30 30 30 20 50 BORGER TX 63 78 61 78 57 / 30 50 40 30 50 BOYS RANCH TX 61 77 59 78 56 / 30 60 40 20 50 CANYON TX 60 75 58 77 57 / 40 60 40 20 50 CLARENDON TX 61 77 60 78 58 / 50 60 50 30 70 DALHART TX 59 77 57 76 54 / 30 50 30 20 50 GUYMON OK 61 79 59 77 54 / 40 40 40 30 50 HEREFORD TX 59 77 58 78 56 / 30 60 40 20 50 LIPSCOMB TX 63 77 62 77 57 / 50 60 50 40 50 PAMPA TX 60 74 59 76 56 / 40 60 50 30 50 SHAMROCK TX 62 77 61 77 59 / 40 60 60 40 70 WELLINGTON TX 65 78 62 79 61 / 50 60 60 40 70 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 14/18
Hazardous weather outlook, May 27, 3:04 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 304 PM CDT WED MAY 27 2015 OKZ001>003-TXZ001>020-280815- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 304 PM CDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY ACROSS THE EASTERN OKLAHOMA AND TEXAS PANHANDLES. SOME THUNDERSTORMS WILL BECOME SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS THE MAIN THREATS...AND A LOW THREAT FOR TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE LIKELY ON THURSDAY...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE. THUNDERSTORM CHANCES WILL CONTINUE FRIDAY AND INTO SATURDAY BEFORE A DRIER PATTERN DEVELOPS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT AND AGAIN ON THURSDAY. ELSENHEIMER
In the hours before
Local storm report, May 27, 5:05 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
505 PM CDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 5 WSW GLAZIER 35.98N 100.35W
05/27/2015 E1.00 INCH HEMPHILL TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1500483
CLKSpecial weather statement, May 27, 5:07 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
507 PM CDT WED MAY 27 2015
TXZ018-272300-
ARMSTRONG TX-
507 PM CDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARMSTRONG COUNTY UNTIL
600 PM CDT...
AT 506 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES EAST OF WAYSIDE...OR 24 MILES SOUTH OF
CLAUDE...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN ARMSTRONG COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3475 10158 3485 10147 3493 10130 3481 10116
3475 10120 3474 10122 3474 10157
TIME...MOT...LOC 2208Z 218DEG 7KT 3476 10142
NFLocal storm report, May 27, 5:15 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
515 PM CDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 5 WSW GLAZIER 35.98N 100.35W
05/27/2015 E1.75 INCH HEMPHILL TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1500484
CLKLocal storm report, May 27, 5:20 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 1 W BEAVER 36.81N 100.54W
05/27/2015 M1.00 INCH BEAVER OK EMERGENCY MNGR
&&
EVENT NUMBER AMA1500485
KBLocal storm report, May 27, 5:29 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL BEAVER 36.81N 100.52W
05/27/2015 M1.25 INCH BEAVER OK EMERGENCY MNGR
&&
EVENT NUMBER AMA1500486
KBLocal storm report, May 27, 6:00 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL BORGER 35.66N 101.40W
05/27/2015 E0.75 INCH HUTCHINSON TX TRAINED SPOTTER
MINOR STREET FLOODING ALSO REPORTED
&&
EVENT NUMBER AMA1500487
CLKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 12:00Z
11.1 hours before the tornado, 140 km from the path. May 27, 2015.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -131 J/kg
- Surface CAPE
- 436 J/kg
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Canadian (HHF), 6 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:15 UTC | 78.26 | 68.36 | 140° 12 kt | 1014.2 | VCTS | |
| 21:35 UTC | 79 | 68.54 | 150° 18 kt | 1014.2 | -VCTSDZ | |
| 21:55 UTC | 78.44 | 67.82 | 30° 10 kt | 15 | 1015.2 | |
| 22:15 UTC | 72.14 | 62.24 | 80° 9 kt | 1013.9 | TS | |
| 22:35 UTC | 72.68 | 69 | 110° 15 kt | 1013.2 | -TSRA | |
| 22:55 UTC | 74.12 | 69.62 | 260° 5 kt | 1013.5 | TS | |
| 23:15 UTC | 75.2 | 66.56 | 140° 8 kt | 23 | 1012.9 | TS |
| 23:35 UTC | 77 | 67.64 | 180° 14 kt | 19 | 1014.2 | TS |
| 23:55 UTC | 63.5 | 58.64 | 220° 7 kt | 40 | 1015.6 | -TSRA |
| 00:15 UTC | 62 | 59 | 340° 14 kt | 25 | 1015.9 | +TSRA |
| 00:35 UTC | 63.86 | 60.62 | 40° 10 kt | 1016.6 | +TSRA | |
| 00:55 UTC | 63.32 | 61.88 | 40° 8 kt | 11 | 1019 | +TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Amarillo radar (KAMA), 140 km away, was scanning. The volume nearest the touchdown began at 23:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:32 UTC | HAIL 1 | 10 Nw Canadian | Hemphill, TX | |
| 20:34 UTC | HAIL 1 | 15 Nw Canadian | Ochiltree, TX | |
| 20:34 UTC | HAIL 1.25 | 12 Nnw Canadian | Lipscomb, TX | |
| 21:25 UTC | HAIL 2 | 11 Nnw Canadian | Lipscomb, TX | |
| 21:53 UTC | HAIL 1 | 5 Wsw Glazier | Hemphill, TX | |
| 22:00 UTC | TORNADO | 4 Nne Canadian | Hemphill, TX | MULTIPLE REPORTS OF TORNADO ONGOING VIA SPOTTERS |
| 22:07 UTC | HAIL 1.75 | 5 Wsw Glazier | Hemphill, TX | |
| 22:25 UTC | HAIL 1.25 | 6 Nw Canadian | Hemphill, TX | RADAR ESTIMATED TIME ALONG WITH EYE WITNESS. |
| 23:02 UTC | TORNADO | 2 Ssw Canadian | Hemphill, TX | MULTIPLE REPORTS FROM STORM CHASERS |
| 23:05 UTC | TORNADO | 2 Nw Canadian | Hemphill, TX | MULTIPLE VORTEX TORNADO. MULTIPLE REPORTS FROM STORM CHASERS. |
| 23:38 UTC | TORNADO | 5 Nw Canadian | Hemphill, TX | MULTIPLE REPORTS FROM STORM CHASERS |
| 23:40 UTC | FLASH FLOOD | 2 N Canadian | Hemphill, TX | TWO FEET OF WATER COVERING HIGHWAY 83 NEAR BIG TIMBER CREEK |
| 23:41 UTC | TSTM WND DMG | 2 Nnw Canadian | Hemphill, TX | CLOSED HIGHWAY 83 NORTH OF HIGHWAY 60 DUE TO TREES ON THE ROAD. |
| 01:50 UTC | FLASH FLOOD | 2 N Canadian | Hemphill, TX | HIGHWAY 83 NORTH OF CANADIAN CLOSED DUE TO FLASH FLOODING |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 27, 2015
18 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 27 | 11:46 AM CDT | EF0 | Blanco, TX | 0.3 | 10 | |||
| May 27 | 1:10 PM MDT | EF0 | Yuma, CO | 0.5 | 25 | |||
| May 27 | 3:00 PM CDT | EF0 | Logan, KS | 2.2 | 25 | |||
| May 27 | 3:03 PM CDT | EF0 | Lane, KS | 0.3 | 50 | |||
| May 27 | 4:02 PM CDT | EF0 | Lane, KS | 1.5 | 100 | |||
| May 27 | 4:21 PM CDT | EF0 | Lane, KS | 0.8 | 75 | |||
| May 27 | 4:24 PM CDT | EF0 | Lane, KS | 1.4 | 100 | |||
| May 27 | 4:58 PM CDT | EF2 | Hemphill, TX | 1.4 | 1,200 | 3 | ||
| May 27 | 5:10 PM CDT | EF0 | Haskell, KS | 0.5 | 75 | |||
| May 27 | 5:14 PM CDT | EF1 | Haskell, KS | 2.4 | 150 | $1.0 million | ||
| May 27 | 5:45 PM CDT | EF0 | Lane, KS | 5.0 | 125 | |||
| May 27 | 5:54 PM CDT | EF0 | Finney, KS | 3.4 | 200 | |||
| May 27 | 6:02 PM CDT | EF1 | Hemphill, TX | 1.1 | 600 | |||
| May 27 | 6:05 PM CDT | EF0 | Hemphill, TX | 0.5 | 400 | |||
| May 27 | 6:14 PM CDT | EF0 | Finney, KS | 2.0 | 100 | |||
| May 27 | 7:33 PM CDT | EF0 | Gray, KS | 1.0 | 75 | |||
| May 27 | 7:35 PM CDT | EF0 | Pecos, TX | 2.2 | 100 | |||
| May 27 | 7:50 PM CDT | EF0 | Pecos, TX | 4.1 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.